pic courtesy everydayhealth.com
“…What does not destroy me, makes me stronger.” (Friedrich Nietzsche, The Twilight of the Idols, or How to Philosophize With a Hammer)
I once saw that aphorism rendered in calligraphy on a yellowed piece of paper tacked up on the wall of a diner and thought to myself, “what a piece of crap.” I’ve mellowed with age (sort of) and that little witticism certainly applies to me lately during my recent bout of sniffling, sneezing, wheezing, hacking, respiratory nonsense.
Do any of you actually read the flyer included in the drugs your doctors prescribe for you? I did recently. Wish I hadn’t. The cure may be more dangerous than the disease. To fight a nasty cough, my doc prescribed a wicked cough remedy…you know, the kind that comes hidden in that nasty pineapple-flavored syrup. (Gag) Being the dutiful patient, I took the prescribed dosage and, while waiting for the horrid taste to leave, I read the enclosed warning for this drug:
“Possible side effects include constipation, diarrhea, dizziness, drowsiness, dry mouth (throat, or nose), excitability, headache, loss of appetite, nausea, nervousness or anxiety, trouble sleeping, upset stomach, vomiting, or weakness. If they continue or are bothersome, check with your doctor. Contact your doctor immediately if you experience difficulty urinating or inability to urinate; fast or irregular heartbeat; hallucinations; seizures; severe dizziness, lightheadedness, or headache; stomach pain; tremor; trouble sleeping; or vision changes.”
I went to bed that evening, anxious over the side effects of what I had just swallowed. Tossing and turning, I awoke in a sweat thinking I had to pee. When I got to the bathroom nothing happened. Oh no. I nervously went back to bed. My heart was hammering in my chest. Strange dreams infiltrated my mind and I thought at one time I saw Jesus, but it was just a pile of clothing on my bedroom chair. Dizzily, I climbed out of bed again and trembling, staggered to the bathroom sink for a glass of water as I was parched. I took a few aspirin for my pounding headache, chewed a handful of Tums for my suddenly upset tummy, and crawled back to bed, tired and weak.
The following morning as I was ready to take another dose, I realized I was having difficulty reading the label. Crap. No, really…crap…sigh.